Hail, Hall
- When
- April 1, 6:05 PM CST to 6:10 PM CST
- Where
- Hall County, Cairo
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 41.000, -98.600
A big upper trough was present across the western half of the country with Nebraska along the leading edge of the upper trough. A surface low was across western Kansas and extended into south central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A big upper trough was present across the western half of the country with Nebraska along the leading edge of the upper trough. A surface low was across western Kansas and extended into south central Nebraska. A cold front was moving towards the area and intersected with increased moisture. Fairly high mid-level lapse rates and high wind shear were present across south central and central Nebraska but CAPE values were marginal.
Storms developed across south central Nebraska during the evening hours and moved northeastward. The storms began by producing quarter sized hail in Hall County just after 7 PM CDT. Beginning at 7:30 PM CDT, strong wind gusts were measured on the north side of Grand Island and resulted in some damage. One of these gusts got up to 73 mph. The storms went on to produce hail in Sherman, Hall, Merrick, Polk, Buffalo, and Howard Counties. The largest hail was golfball sized and fell in both Hall and Buffalo Counties. A wind gust of 64 mph occurred in Polk County and caused some minor damage to roof and farm equipment. These storms ended by producing quarter sized hail in Buffalo County at 9:45 PM CDT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 1, 5:12 PM CST, 53 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 612 PM CDT Tue Apr 1 2025 .KEY MESSAGES... - Thunderstorms still possible (50-60%) late this afternoon into the evening hours. Marginally severe storms primarily possible east of Hwy 281. - Cooler after today. Temperatures rebounding for the start of the next work-week. - Various other precipitation chances Thursday through Saturday as number of disturbances move across the Central Plains. && .DISCUSSION... Issued at 220 PM CDT Tue Apr 1 2025 The primary concern with this forecast is the thunderstorm potential this afternoon and evening. As of 2pm, there is clearing across much of area from Cambridge, NE to Franklin, NE and south across much of north central Kansas. Temperatures are in the 60s and some are pushing 70. The surface low is in far northeast Kansas near/along the Colorado border. As this system begins to eject eastward the surface low is expected to slide eastward. The triple point is expected to traverse the area and will be a focus for thunderstorm development during the afternoon and evening hours. This being said, the amount of instability the will be present for thunderstorms across south central Nebraska and portions of north central Kansas is not overly high. 50 degree dewpoints are just pushing into south central Kansas, and while the strong winds will do quick work, the amount of moisture present is lacking. The latest SPC meso analysis indicates MUCAPE at 2pm of 500 J/Kg along the southeastern Kansas/Oklahoma border. The primary concern for severe thunderstorms look to erupt along the cold front as it intersects the moisture in central and eastern Kansas. That being said, as the dryline/cold front move across northern Kansas and south central Nebraska, most guidance indicate the potential for thunderstorm development. The NAM/NAMNest is much more robust with the return moisture than the HRRR and thus more instability. While the latest 18z run of the HRRR indicates that there could be thunderstorms develop as the triple point moves through, I believe most of this activity will be weaker and marginally severe at best with CAPE between 500-800 J/Kg. Shear is not in question though, with 60-70 kts bulk shear present. If the moisture return can get get far enough north, then the best chance for stronger to severe storms resides along and east of Hwy 281, but again, I repeat from above, the best potential for the strongest storms resides to the south west of us. Beyond the thunderstorm potential, today, we still have a risk for critical fire danger, this primarily is in north central Kansas and nearby southern Nebraska counties. The dry air will punch into the region dropping relative humidity values into the teens with strong southwesterly winds. This combo will be present for a few hours later this afternoon, and any fire that develops could get out of control quickly. This upper level system will eject to the east/northeast with the main trough still residing across the intermountain west until it pushes across the area over the weekend. During that time, a few small disturbances will move northeast and impact the area before the main system to our north moves across the area, kicking the larger trough eastward. The small disturbances will bring chances for precipitation for later in the week, but the next best chance will be ahead of the system coming through on Saturday. Temperatures - Today is the warmest day for most, with temperatures steadily dropping each day through Saturday where they bottom out before warming quickly into the start of the work-week. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 605 PM CDT Tue Apr 1 2025 For KGRI/KEAR Airports: Showers/thunderstorms and sub-VFR conditions are all possible at both terminal sites through this TAF period...mainly now through early-mid morning on Wednesday. Ceilings are currently VFR, but models continue to show the potential for lowering bases with time, bottoming out after midnight tonight into the early morning hours. Currently have VFR conditions returning during the afternoon hours, but that may be optimistic. Winds are currently easterly at both sites, but direction will turn more northerly with time this evening, with more WNW winds expected in the early morning hours, then more westerly through the daytime hours. There will be a relative lull in speeds through the evening and at least part of the overnight hours...but gusty conditions will returning around sunrise, lasting through the rest of the period. && .FIRE WEATHER... Issued at 220 PM CDT Tue Apr 1 2025 Critical fire weather conditions are still possible this afternoon where the dryline pushes through and strong southwesterly winds are present. This is expected to be present for a few hours later this afternoon into the early evening hours before wind change directions to the northwest and relative humidities increase. Near-critical fire weather conditions are expected Wednesday across much of the area primarily along and south of I-80 into northern Kansas. Breezy westerly winds will be present with relative humidity values in the 20-30% range. && .GID WATCHES/WARNINGS/ADVISORIES... NE...Red Flag Warning until 8 PM CDT this evening for NEZ082-083. KS...Red Flag Warning until 8 PM CDT this evening for KSZ005-017. && DISCUSSION...Billings Wright AVIATION...ADP FIRE WEATHER...Billings Wright
Hazardous Weather Outlook National Weather Service Hastings NE 234 PM CDT Tue Apr 1 2025 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021945- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 234 PM CDT Tue Apr 1 2025 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. There are several weather concerns today into this evening for various parts of our forecast area, including strong south winds, a risk for severe thunderstorms, critical fire weather conditions, and perhaps also reduced visibility from blowing dust. More details follow by topic. - Strong south winds during the daytime: Out ahead of a strong low pressure system, southerly winds sustained at least 25 to 35 MPH, and gusts of at least 40 to 45 MPH will be common across much of our area. - Potentially critical fire weather conditions this afternoon into early evening in southwestern counties: As winds turn more southwesterly behind a dryline arriving this afternoon, increasingly-warm and dry air will invade mainly southwestern areas. A Red Flag Warning has been issued for Furnas, Harlan, Phillips and Rooks counties from 2 to 8 PM, as these counties are most favored to observe both wind gusts over 25 MPH, and also relative humidity as low as 20 to 25 percent. - Severe thunderstorm potential this afternoon and evening: Primarily between 3 PM and Midnight, at least isolated to scattered thunderstorms will develop over various parts of our area, and track generally east with time...at least a few of which could be severe. The initial storms are expected to develop in counties west of Highway 281, but the overall-greatest coverage of storms should eventually favor counties east of Highway 281, especially this evening. The majority of our area is currently assigned a Marginal Risk for severe storms, although a Slight Risk includes a few of our far southeastern counties around Hebron and Beloit. The main hazards with any severe storms appear to be hail up to around ping pong ball size and wind gusts to around 60 MPH. Although a brief tornado cannot be totally ruled out within mainly our far southeastern counties this evening, the primary tornado threat should focus slightly southeast of our forecast area altogether. - Potential blowing dust and reduced visibility: Although of lower confidence than the other weather concerns, it is possible that blowing dust could become concentrated enough this afternoon into early this evening to cause reduced visibility, primarily behind the dryline where winds will turn southwesterly first. Should this occur, it would be most favored within some of our southwestern counties such as Furnas, Harlan, Franklin, Phillips, Smith, Rooks and Osborne. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. - At least near-critical fire weather conditions Wednesday: On Wednesday afternoon, at least near-critical fire weather conditions are likely, primarily within Nebraska counties south of Interstate 80 and down into north central Kansas. These areas are most favored to observe both westerly winds gusting at least 20 to 30 MPH, and also relative humidity at least as low as 20 to 25 percent. Should any outright-critical conditions develop for a few hours, this would mainly favor north central Kansas. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any thunderstorm-related severe weather this afternoon and evening, particularly hail at least 1 inch in diameter, wind gusts around 60 MPH or higher, and any potential damage. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
Special Weather Statement
National Weather Service Hastings NE
638 PM CDT Tue Apr 1 2025
NEZ061-073-020000-
Buffalo NE-Phelps NE-
638 PM CDT Tue Apr 1 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PHELPS AND
SOUTHWESTERN BUFFALO COUNTIES THROUGH 700 PM CDT...
At 637 PM CDT, Doppler radar was tracking a strong thunderstorm over
Odessa, or 7 miles west of Kearney, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Kearney and Riverdale around 640 PM CDT.
This includes Interstate 80 between mile markers 258 and 268.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4062 9930 4070 9937 4095 9906 4078 9890
TIME...MOT...LOC 2337Z 232DEG 52KT 4070 9923
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
StumpSpecial Weather Statement
National Weather Service Hastings NE
654 PM CDT Tue Apr 1 2025
NEZ047-048-062-020015-
Merrick NE-Howard NE-Hall NE-
654 PM CDT Tue Apr 1 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MERRICK...
SOUTHEASTERN HOWARD AND NORTHEASTERN HALL COUNTIES THROUGH 715 PM
CDT...
At 653 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Libory, or near Grand Island, moving northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
St. Libory around 700 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4093 9839 4101 9848 4124 9828 4110 9802
TIME...MOT...LOC 2353Z 226DEG 44KT 4102 9836
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
StumpSpecial Weather Statement
National Weather Service Hastings NE
704 PM CDT Tue Apr 1 2025
NEZ061-020030-
Buffalo NE-
704 PM CDT Tue Apr 1 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BUFFALO COUNTY
THROUGH 730 PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Poole, or 14 miles northeast of Kearney, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Buffalo County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4088 9872 4080 9901 4090 9912 4105 9881
4105 9872
TIME...MOT...LOC 0004Z 232DEG 39KT 4088 9897
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RossiThe Grand Island radar (KUEX), 77 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
12 hail, 2 thunderstorm wind. Local standard time, as filed.
Wind gusts exceeding 70 MPH resulted in damage in north-central portions of Grand Island. One shed was damaged, and the local utility company reported a few broken power poles in the area. The Grand Island Central Nebraska Regional Airport ASOS measured a peak gust of 73 MPH at 7:35 PM CDT and a gust of 60 MPH 20 minutes later at 7:55 PM CDT.
Hail up to the size of golf balls was reported across the northern portions of Grand Island.
Minor damage was reported to roof and farm equipment.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253186, 1253187, 1253196, 1253176, 1253191, 1253189, 1253184, 1253177, 1253179, 1253178, 1253180, 1253182, 1253183, 1253181.